Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS La Crosse, WI

April 24, 2009Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 24, 2009, 10:56 PM CDT for Juneau County, Monroe County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2009, 10:56 PM CDT (03:56 UTC)
Expired
Apr 24, 2009, 11:25 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 11:07 PM CDTHAIL 12 N Volk Field, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 250356
SVRARX
WIC057-081-250430-
/O.NEW.KARX.SV.W.0017.090425T0356Z-090425T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 PM CDT FRI APR 24 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUNEAU COUNTY IN CENTRAL WISCONSIN...
  SOUTHEASTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR TUNNEL TRAIL CAMPGROUND...OR 10 MILES SOUTH
  OF TOMAH...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLIFTON AND I 90 94 EXIT 48 AROUND 1105 PM...
  VOLK FIELD AND CAMP DOUGLAS AROUND 1110 PM...
  NEW LISBON AND I 90 94 EXIT 61 AROUND 1115 PM...
  CUTLER AROUND 1120 PM...
  KELLY AND CLOVERDALE AROUND 1125 PM...
  NECEDAH AND PETENWELL DAM AROUND 1130 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4416 8995 4411 9001 4409 9002 4402 9000
      4400 8997 4398 8996 4393 8995 4390 8997
      4386 8995 4373 9051 4389 9062 4418 8992
      4416 8992
TIME...MOT...LOC 0357Z 239DEG 34KT 4386 9045

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 250403
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1103 PM CDT FRI APR 24 2009

WIC057-081-250430-
/O.CON.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
JUNEAU WI-MONROE WI-
1103 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN MONROE AND CENTRAL JUNEAU COUNTIES...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MILL BLUFF STATE PARK...OR 10 MILES
SOUTHEAST OF TOMAH...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW LISBON AND VOLK FIELD AROUND 1110 PM...
  CUTLER AROUND 1115 PM...
  CLOVERDALE AND HIGHWAY 58 AND COUNTY G AROUND 1120 PM...

LAT...LON 4416 8995 4411 9001 4409 9002 4402 9000
      4400 8997 4398 8996 4393 8995 4390 8997
      4386 8995 4373 9051 4389 9062 4418 8992
      4416 8992
TIME...MOT...LOC 0403Z 231DEG 29KT 4392 9032

$$

BOYNE
000 
WWUS53 KARX 250409
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1109 PM CDT FRI APR 24 2009

WIC057-081-250430-
/O.CON.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
JUNEAU WI-MONROE WI-
1109 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN MONROE AND CENTRAL JUNEAU COUNTIES...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY LARGE 
DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR VOLK 
FIELD...OR 12 MILES EAST OF TOMAH...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I 90 94 EXIT 61 AROUND 1115 PM...
  CUTLER AROUND 1120 PM...

LAT...LON 4416 8995 4411 9001 4409 9002 4402 9000
      4400 8997 4398 8996 4393 8995 4390 8997
      4386 8995 4373 9051 4389 9062 4418 8992
      4416 8992
TIME...MOT...LOC 0408Z 235DEG 17KT 4395 9026

$$

BOYNE
000 
WWUS53 KARX 250412
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT FRI APR 24 2009

WIC081-250423-
/O.CAN.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
MONROE WI-
1112 PM CDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...

LAT...LON 4416 8992 4415 8997 4411 9001 4409 9002
      4402 9000 4400 8997 4398 8996 4393 8995
      4390 8997 4386 8995 4385 9031 4402 9031
      4418 8992
TIME...MOT...LOC 0413Z 233DEG 20KT 4400 9020

$$

WIC057-250430-
/O.CON.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
JUNEAU WI-
1112 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL JUNEAU COUNTY...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR CUTLER...OR 
14 MILES EAST OF TOMAH...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE NECEDAH WILDLIFE REFUGE AND KELLY AROUND 1120 PM...
  HIGHWAYS 80 AND 58 AROUND 1125 PM...
  NECEDAH AND PETENWELL DAM AROUND 1130 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

&&

LAT...LON 4416 8992 4415 8997 4411 9001 4409 9002
      4402 9000 4400 8997 4398 8996 4393 8995
      4390 8997 4386 8995 4385 9031 4402 9031
      4418 8992
TIME...MOT...LOC 0413Z 233DEG 20KT 4400 9020

$$

BOYNE
000 
WWUS53 KARX 250418
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT FRI APR 24 2009

WIC057-250430-
/O.CON.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
JUNEAU WI-
1118 PM CDT FRI APR 24 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL JUNEAU COUNTY...

AT 1107 PM CDT...SHERIFF DEPUTIES REPORTED QUARTER SIZE HAIL IN 
ORANGE TOWNSHIP.

AT 1115 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR CLOVERDALE...OR 15 MILES NORTH OF MAUSTON...MOVING
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLY AROUND 1120 PM...
  HIGHWAYS 80 AND 58 AROUND 1125 PM...
  NECEDAH AND PETENWELL DAM AROUND 1130 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR 
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF 
LEFT UNPROTECTED.
&&

LAT...LON 4416 8992 4415 8997 4411 9001 4409 9002
      4402 9000 4400 8997 4398 8996 4393 8995
      4390 8997 4386 8995 4385 9031 4402 9031
      4418 8992
TIME...MOT...LOC 0416Z 243DEG 16KT 4401 9016

$$

BOYNE
000 
WWUS53 KARX 250425
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT FRI APR 24 2009

WIC057-250435-
/O.CAN.KARX.SV.W.0017.000000T0000Z-090425T0430Z/
JUNEAU WI-
1125 PM CDT FRI APR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUNEAU COUNTY IS
CANCELLED...

LAT...LON 4416 8992 4415 8997 4411 9001 4409 9002
      4402 9000 4400 8997 4398 8996 4393 8995
      4390 8997 4386 8995 4385 9031 4402 9031
      4418 8992
TIME...MOT...LOC 0425Z 233DEG 20KT 4404 9013

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:59 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 24, 2:59 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT FRI APR 24 2009

.SHORT TERM...TONIGHT THROUGH MONDAY

MAIN FORECAST CONCERNS IS SEVERE WEATHER POTENTIAL TONIGHT...THEN
HEAVY RAIN POTENTIAL FOR SATURDAY NIGHT INTO SUNDAY NIGHT.

LATEST 19Z SURFACE ANALYSIS INDICATED COLD FRONT EXTENDING FROM LAKE
SUPERIOR INTO NORTHERN KANSAS. LATEST 24.18Z RUC ANALYSIS
INDICATING SURFACE BASED CIN AROUND -100 TO -200 ACROSS FORECAST
AREA. THIS IS ALLOWING FOR SUNNY SKIES ACROSS FORECAST AREA PER
LATEST VISIBLE SATELLITE IMAGERY.

THE 24.12Z GFS AND NAM INITIALIZED OVERALL UPPER LEVEL PATTERN AND
EMBEDDED SHORTWAVE TROUGHS WELL PER LATEST WATER VAPOR SATELLITE
IMAGERY. BOTH THE MODELS ARE IN DECENT AGREEMENT IN MOVING UPPER
LEVEL/SURFACE FEATURES THROUGH 18Z SATURDAY...THEN BEGIN TO DIVERGE
SIGNIFICANTLY ON STRENGTH AND TIMING OF UPPER LEVEL/SURFACE LOW
EJECTING OUT INTO THE UPPER MIDWEST SATURDAY NIGHT INTO SUNDAY
NIGHT. THOUGH...BOTH MODELS CONTINUE TO INDICATE A STRONG SURGE OF
MOISTURE AND THE POTENTIAL FOR LOCAL HEAVY RAINFALL WITH THIS SYSTEM.
CONFIDENCE IS VERY HIGH THE AREA WILL RECEIVE RAINFALL THROUGH
PERIOD...THOUGH CONFIDENCE IS LOW ON PLACEMENT AND TIMING
SURFACE/UPPER LEVEL FEATURES SATURDAY NIGHT INTO SUNDAY NIGHT.

TONIGHT...SURFACE COLD FRONT SLOWLY MOVES SOUTHEAST
ACROSS FORECAST AREA AND EXTENDING FROM SOUTHERN MICHIGAN INTO
EASTERN KANSAS BY 00Z SUNDAY. LATEST 24.15Z RUC ANALYSIS INDICATING
STRONG SURFACE MOISTURE CONVERGENCE ALONG FRONT. WITH STRONG CAP IN
PLACE THIS AFTERNOON...CONVECTION WILL INITIATE AFTER 00Z...AS MID
LEVELS BEGIN TO COOL ALONG SURFACE COLD FRONT. THIS IS INDICATED BY
THE 24.09Z ARXRUCWRF...24.12Z EASTNMM4 AND EASTARW4 AND 24.12Z
DETERMINISTIC MODELS. AS FAR AS SEVERE POTENTIAL THIS EVENING...THE
24.15Z RUC AND 24.12Z DETERMINISTIC MODELS ARE ALL INDICATING
SURFACE BASED CAPE OF 1000-2000 J/KG...THOUGH 0-6KM SHEAR IS LESS
THAN 30 KNOTS ALONG SURFACE COLD FRONT. 0-3KM SHEAR IS SUFFICIENT
WITH 20 TO 40 KNOTS ALONG FRONT. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE THIS EVENING WITH MAIN THREATS TO BE LARGE HAIL AND
DAMAGING WINDS.

WITH THE SURFACE FRONT MOVING SOUTH AND EAST OF FORECAST AREA BY
SATURDAY EVENING AND THE 24.12Z GFS AND NAM TIME HEIGHT CROSS
SECTIONS/BUFKIT SOUNDINGS INDICATING SUBSIDENCE ACROSS FORECAST
AREA...ESPECIALLY NORTHERN HALF. HAVE REDUCED PRECIPITATION CHANCES
ACROSS FORECAST AREA AFTER 18Z SATURDAY.

BOTH THE 24.12Z GFS AND NAM INDICATE SURFACE CYCLOGENESIS OVER THE
LEE SIDE OF THE ROCKY MOUNTAINS BY 12Z SUNDAY. BOTH MODELS
INDICATING VERY STRONG LOW LEVEL JET DEVELOPING AND A STRONG SURGE
OF MOISTURE TRANSPORT OUT AHEAD OF SURFACE LOW DURING THE
DAY SUNDAY. AS PREVIOUSLY MENTION CONFIDENCE IS LOW ON EJECTING
SURFACE FEATURES NORTHWARD DURING THIS TIMEFRAME...THOUGH BOTH MODELS
ARE INDICATING STRONG 850-700MB THETA E CONVERGENCE IN ASSOCIATION
WITH SYSTEM. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY ACROSS
FORECAST AREA SUNDAY. THE 24.12Z DETERMINISTIC MODELS AND THE
24.09Z SREF ARE INDICATING PRECIPITABLE WATER VALUES INCREASING TO 1
TO 1.5 INCHES BY 00Z MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
ACROSS THE AREA...THOUGH WITH DRY CONDITIONS ACROSS FORECAST AREA...
FLOODING LOOKS TO BE MINIMAL. SEVERE THREAT LOOKS TO BE MINIMAL...
AS CLOUDS AND PRECIPITATION WILL REDUCED THE INSTABILITY ACROSS THE
FORECAST AREA. HOWEVER...ANY BREAKS IN THE CLOUD COVER MAY ALLOW FOR
AN INCREASE IN INSTABILITY AND SOME OF THE STORMS TO BECOME SEVERE.
THE MAIN THREAT WOULD BE LARGE HAIL SUNDAY AFTERNOON INTO THE SUNDAY
EVENING.

SMALL PRECIPITATION CHANCES REMAIN OVER THE EASTERN HALF OF THE
FORECAST AREA MONDAY...AS SURFACE COLD FRONT EXTENDING SOUTH OF LOW
PRESSURE SYSTEM OVER LAKE SUPERIOR SLOWLY MOVES SOUTHEAST INTO
NORTHERN ILLINOIS AND EASTERN IOWA.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THURSDAY INTO
FRIDAY. THE 24.00Z GFS AND ECMWF ARE IN VERY GOOD AGREEMENT IN
DIGGING UPPER LEVEL TROUGH AND CLOSING OFF UPPER LEVEL LOW OVER THE
FOUR CORNERS AREA THROUGH THE MIDDLE OF NEXT WEEK. BIGGEST
DIFFERENCE IS TIMING AND PLACEMENT OF THE FIRST PIECE OF ENERGY
EJECTING OUT INTO THE CENTRAL PLAINS STATES THURSDAY INTO FRIDAY.
THOUGH...BOTH THE MODELS ARE IN AGREEMENT IN DEVELOPING
SOUTHWESTERLY FLOW ALOFT BY 12Z THURSDAY ACROSS THE CENTRAL U.S.
UPPER LEVEL TROUGH DIGS OVER THE SOUTHWEST U.S. AND ALLOWS RIDGE TO
AMPLIFY OVER THE CENTRAL U.S. BY 00Z THURSDAY. FIRST IMPULSE EJECTS
OUT OF UPPER LEVEL CLOSED LOW AND FLATTENS OUT RIDGE OVER THE CENTRAL
U.S. BY 00Z FRIDAY. BOTH THE 24.00Z GFS AND ECMWF ARE DEVELOPING
STRONG LOW LEVEL JET OUT AHEAD OF IMPULSE AND INDICATE STRONG
MOISTURE TRANSPORT AND LIFT INTO THE REGION THURSDAY INTO FRIDAY.
CONFIDENCE IS INCREASING FOR PRECIPITATION CHANCES THURSDAY AND
FRIDAY...THOUGH CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF
SHORTWAVE TROUGH. WILL INTRODUCE PRECIPITATION CHANCES ACROSS THE
AREA THURSDAY AND INTO FRIDAY...AS THE 24.00Z DETERMINISTIC RUNS AND
ENSEMBLES PROBABILISTIC INDICATE PRECIPITATION OVERSPREADING INTO THE
FORECAST AREA. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE
NEAR NORMAL...AND POSSIBLY ABOVE NORMAL LATE IN THE PERIOD DEPENDING
ON PLACEMENT OF WARM FRONT OVER THE CENTRAL U.S.

&&

.AVIATION...

A COLD FRONT WILL SLIDE EAST SOUTHEAST...EXTENDING FROM NORTHEAST WI
INTO THE SOUTHERN PLAINS BY 06Z TONIGHT. THE ATMOSPHERE IS FAIRLY
CAPPED AHEAD OF THE FRONT...PER BUFKIT SOUNDINGS...BUT THIS CAP
SHOULD BREAK BETWEEN 00-03Z. THE ARW4/NMM4/NAM12 ALL SHOW THIS
FAIRLY WELL...QUICKLY DEVELOPING CONVECTION DURING THIS TIME.
PERIODS OF SHRA/TS WILL LIKELY IMPACT KRST/KLSE FROM 03Z THROUGH
ABOUT 18Z SAT. THERE WILL BE A SEVERE THREAT THIS EVENING WITH ANY
OF THE STORMS...WITH A LARGE HAIL/DAMAGING WIND POTENTIAL.
THE FRONT WILL START TO MOVE BACK NORTH ON SUNDAY...LEADING TO MORE
SHRA/TS INTO MONDAY. CEILINGS LOOK TO DROP INTO THE MVFR RANGE FOR A
PERIOD OF TIME BY SAT MORNING //PERHAPS SOME IFR//...AND THEN AGAIN
LATER IN THE DAY SUNDAY. ALSO...SOME MVFR CONDITIONS WILL ACCOMPANY
THE SHRA/TS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DTJ
AVIATION..........RIECK
Hazardous weather outlook, Apr 24, 3:05 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT FRI APR 24 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
305 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA THIS EVENING.
A COLD FRONT OVER CENTRAL MINNESOTA WILL PUSH INTO AND ACROSS THE
AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WILL BECOME
UNSTABLE AND WINDS ALOFT WILL INCREASE ABOVE THE FRONT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...A FEW
OF WHICH COULD BE SEVERE. THE MAIN THREATS WOULD BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THE
FRONT. THE MAIN SEVERE THREAT TIME WILL BE BETWEEN 7 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL PUSH SOUTH OF THE AREA FOR SATURDAY...WITH THE
SEVERE THREAT SOUTH OF THE AREA IN NORTHERN ILLINOIS TO NORTHERN
MISSOURI. THE FRONT WILL LIFT NORTH ON SUNDAY AS AN AREA OF LOW
PRESSURE MOVES NORTHEAST ALONG THE FRONT. MOISTURE RETURNING NORTH
OVER THE FRONT IS EXPECTED TO FUEL MORE THUNDERSTORMS SUNDAY. A FEW
OF THESE COULD BECOME SEVERE SUNDAY AFTERNOON INTO SUNDAY EVENING...
WITH THE MAIN THREAT BEING LARGE HAIL.

LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE FROM SATURDAY NIGHT INTO
SUNDAY NIGHT. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS EVENING...MOSTLY BETWEEN 7 PM
AND MIDNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/RIECK

In the hours before

Local storm report, Apr 24, 9:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 E SPRING VALLEY       43.69N 92.33W
04/24/2009  E0.50 INCH       FILLMORE           MN   PUBLIC

            FELL FOR 2 TO 3 MINUTES

&&

SHEA
Local storm report, Apr 24, 10:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1005 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             2 SW OSTRANDER          43.59N 92.45W
04/24/2009  E0.75 INCH       FILLMORE           MN   PUBLIC

&&

SHEA
Local storm report, Apr 24, 10:12 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1012 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROCHESTER               44.01N 92.48W
04/24/2009  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

            NORTH SIDE OF ROCHESTER

0514 PM     HAIL             ROCHESTER               44.01N 92.48W
04/24/2009  M0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

0516 PM     HAIL             ROCHESTER               44.01N 92.48W
04/24/2009  E1.00 INCH       OLMSTED            MN   PUBLIC

            50TH STREET NW SIDE OF ROCHESTER

0536 PM     HAIL             ELEVA                   44.58N 91.47W
04/24/2009  E0.50 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

0540 PM     TSTM WND DMG     THORP                   44.96N 90.80W
04/24/2009                   CLARK              WI   LAW ENFORCEMENT

            ROOF BLOWN OFF TRAILER HOUSE.

0602 PM     HAIL             ALTURA                  44.07N 91.94W
04/24/2009  E0.25 INCH       WINONA             MN   EMERGENCY MNGR

0614 PM     HAIL             OSAGE                   43.28N 92.81W
04/24/2009  E1.00 INCH       MITCHELL           IA   EMERGENCY MNGR

0616 PM     HAIL             2 E SHELDON             43.68N 91.56W
04/24/2009  E1.25 INCH       HOUSTON            MN   TRAINED SPOTTER

0630 PM     HAIL             4 W ROCKFORD            43.05N 93.03W
04/24/2009  E1.00 INCH       CERRO GORDO        IA   LAW ENFORCEMENT

0630 PM     HAIL             3 W ROCKFORD            43.05N 93.01W
04/24/2009  E1.00 INCH       FLOYD              IA   LAW ENFORCEMENT

0630 PM     HAIL             5 W ROCKFORD            43.05N 93.05W
04/24/2009  E1.00 INCH       CERRO GORDO        IA   LAW ENFORCEMENT

0634 PM     HAIL             WINONA                  44.05N 91.66W
04/24/2009  E1.00 INCH       WINONA             MN   EMERGENCY MNGR

            ALSO FALLING IN GOODVIEW

0650 PM     HAIL             1 S DODGE               44.12N 91.56W
04/24/2009  E1.75 INCH       BUFFALO            WI   EMERGENCY MNGR

0650 PM     HAIL             1 SE DODGE              44.12N 91.55W
04/24/2009  E1.75 INCH       TREMPEALEAU        WI   EMERGENCY MNGR

0650 PM     HAIL             1 SE DODGE              44.12N 91.55W
04/24/2009  E1.75 INCH       TREMPEALEAU        WI   EMERGENCY MNGR

0653 PM     HAIL             CENTERVILLE             44.07N 91.45W
04/24/2009  E1.50 INCH       TREMPEALEAU        WI   PUBLIC

0702 PM     HAIL             2 W LOYAL               44.74N 90.54W
04/24/2009  E0.25 INCH       CLARK              WI   AMATEUR RADIO

0710 PM     HAIL             2 W CHARLES CITY        43.07N 92.71W
04/24/2009  E1.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0710 PM     HAIL             ABBOTSFORD              44.95N 90.32W
04/24/2009  E0.75 INCH       CLARK              WI   AMATEUR RADIO

0711 PM     HAIL             2 N GALESVILLE          44.11N 91.36W
04/24/2009  E1.75 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

0715 PM     HAIL             CHARLES CITY            43.07N 92.68W
04/24/2009  E2.00 INCH       FLOYD              IA   FIRE DEPT/RESCUE

            LARGEST HAIL AT FIRE DEPARTMENT

0715 PM     HAIL             CHARLES CITY            43.07N 92.68W
04/24/2009  E1.50 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0715 PM     HAIL             3 NE GALESVILLE         44.11N 91.31W
04/24/2009  E2.00 INCH       TREMPEALEAU        WI   TRAINED SPOTTER

0715 PM     HAIL             CHARLES CITY            43.07N 92.68W
04/24/2009  E0.88 INCH       FLOYD              IA   BROADCAST MEDIA

            ESTIMATED OFF OF SKYCAM

0717 PM     HAIL             CHARLES CITY            43.07N 92.68W
04/24/2009  E1.50 INCH       FLOYD              IA   TRAINED SPOTTER

            HAIL FELL BETWEEN 715 AND 725 PM ON EAST SIDE OF TOWN

0728 PM     HAIL             CRESCO                  43.37N 92.12W
04/24/2009  E0.50 INCH       HOWARD             IA   LAW ENFORCEMENT

0758 PM     HAIL             NEW HAMPTON             43.06N 92.31W
04/24/2009  E0.50 INCH       CHICKASAW          IA   TRAINED SPOTTER

0800 PM     HAIL             NEW HAMPTON             43.06N 92.31W
04/24/2009  E0.88 INCH       CHICKASAW          IA   TRAINED SPOTTER

0800 PM     HAIL             MERRILLAN               44.45N 90.84W
04/24/2009  E0.88 INCH       JACKSON            WI   TRAINED SPOTTER

0804 PM     HAIL             BLACK RIVER FALLS       44.30N 90.85W
04/24/2009  E0.75 INCH       JACKSON            WI   LAW ENFORCEMENT

            DIME SIZED REPORTS FROM ALMA CENTER...MERRILAN AND INTO
            BRF

0810 PM     HAIL             2 W NEILLSVILLE         44.56N 90.63W
04/24/2009  E1.00 INCH       CLARK              WI   TRAINED SPOTTER

0811 PM     HAIL             NEILLSVILLE             44.56N 90.59W
04/24/2009  E1.00 INCH       CLARK              WI   AMATEUR RADIO

0818 PM     TSTM WND GST     3 E LA CROSSE           43.83N 91.17W
04/24/2009  M49.00 MPH       LA CROSSE          WI   CO-OP OBSERVER

            MEASURED AT NWS LA CROSSE

0819 PM     TSTM WND GST     3 S LA CROSSE           43.78N 91.23W
04/24/2009  M46.00 MPH       LA CROSSE          WI   AMATEUR RADIO

0824 PM     HAIL             3 NW NEILLSVILLE        44.59N 90.63W
04/24/2009  E2.00 INCH       CLARK              WI   NWS EMPLOYEE

            REPORT AND PHOTOS RELAYED TO NWS LA CROSSE FROM PARENTS
            OF NWS PLEASANT HILL FORECASTER

0824 PM     HAIL             GENOA                   43.57N 91.23W
04/24/2009  E0.25 INCH       VERNON             WI   LAW ENFORCEMENT

0831 PM     HAIL             HOG CORNERS             44.67N 90.69W
04/24/2009  E1.00 INCH       CLARK              WI   TRAINED SPOTTER

            FALLING NEAR GLOBE

0842 PM     HAIL             7 SE NEILLSVILLE        44.49N 90.49W
04/24/2009  E1.00 INCH       CLARK              WI   AMATEUR RADIO

0900 PM     HAIL             4 SE GRANTON            44.55N 90.40W
04/24/2009  E0.75 INCH       CLARK              WI   AMATEUR RADIO

            COUNTY ROAD Z AND HIGHWAY 73

0935 PM     HAIL             3 E SPRING VALLEY       43.69N 92.33W
04/24/2009  E0.50 INCH       FILLMORE           MN   PUBLIC

            FELL FOR 2 TO 3 MINUTES

0952 PM     HAIL             2 SW OSTRANDER          43.59N 92.45W
04/24/2009  E0.75 INCH       FILLMORE           MN   PUBLIC

&&

BOYNE
Local storm report, Apr 24, 10:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             KASSON                  44.03N 92.75W
04/24/2009  E0.50 INCH       DODGE              MN   PUBLIC

            LASTED 3 TO 4 MINUTES

&&

SHEA
Local storm report, Apr 24, 10:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 PM CDT FRI APR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             COON VALLEY             43.70N 91.01W
04/24/2009  E0.75 INCH       VERNON             WI   LAW ENFORCEMENT

&&

SHEA
Special weather statement, Apr 24, 10:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT FRI APR 24 2009

IAZ008>011-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
250545-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA
CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1051 PM CDT FRI APR 24 2009

AT 1050 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS
MUCH OF THE AREA. THE STRONGEST STORMS WERE LOCATED NORTH AND WEST
OF A CHARLES CITY IOWA...TO MAUSTON WISCONSIN LINE. ALL OF THESE
STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. THESE STORMS WILL
CONTINUE THROUGH MUCH OF THE NIGHT TONIGHT IN THE WAKE OF A SLOW
MOVING COLD FRONT.

SMALL HAIL MAY ACCOMPANY THE STRONGER THUNDERSTORMS.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:16 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau59 min
Apr 24, 8:04 PM CDTSevere Thunderstorm WarningARXClark41 min
Apr 24, 8:11 PM CDTSevere Thunderstorm WarningARXJackson64 min
Apr 24, 8:41 PM CDTSevere Thunderstorm WarningARXClark, Jackson34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.